JOURNAL ARTICLE

Phototherapy induced cutaneous eruption in a neonate with transient porphyrinemia

M Villanueva, J M Fulbright, K A Horii
Journal of Neonatal-perinatal Medicine 2015, 8 (4): 417-20
26836825

UNLABELLED: Phototherapy for hyperbilirubinemia has rare complications. We report a case of phototherapy induced eruption in a neonate with transient porphyrinemia. Our patient received phototherapy due to hyperbilirubinemia secondary to erythroblastosis fetalis (hemolytic disease of the newborn). He developed a cutaneous rash in the light-exposed areas of his skin. Erythrocyte and plasma porphyrins were elevated at the time. Phototherapy induced eruption with a transient porphyrinemia is rare. Upon review of the literature, we found only 5 other cases of patients with phototherapy induced rash and elevated porphyrins reported. We compared the five other reported cases to our case, looking at drug exposure, age, and receipt of exchange transfusion.

CONCLUSION: While this is an uncommon occurrence, transient porphyrinemia should be considered in neonates with phototherapy induced cutaneous eruption and erythroblastosis fetalis.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
26836825
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"